Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Boston/Norton, MA

June 11, 2001Washington County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 11, 2001, 11:52 PM EDT for Washington County, Rhode Island. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2001, 11:52 PM EDT (03:52 UTC)
Expired
Jun 12, 2001, 12:15 AM EDT
In force
23 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Washington County, RI

What was reported inside it

TimeReportWhereRemark
Jun 12, 12:05 AM EDTThunderstorm Wind 50 ENarragansett Pier, RI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 120352
SVRBOX
RIC009-120415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1152 PM EDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN RHODE ISLAND
    INCLUDING SOUTH KINGSTOWN

* UNTIL 1215 AM EDT.

* AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHMOND AND NORTH KINGSTOWN...MOVING
  EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WESTERLY...SOUTH 
  KINGSTOWN...NARRAGANSETT AND HOPKINTON.

SEVERE THUNDERSTORMS PRODUCE WINDS STRONG ENOUGH TO KNOCK DOWN TREES
AND POWER LIN3ES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

$$

JWD/DRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:50 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 11, 9:50 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
950 PM EDT MON JUN 11 2001

DISC:  THETA-E RDG XTNDS ACRS SRN ZNS AND HAS HELPED CNVTCN PERSIST
OVR CT AND RI THIS EVE...THO TREND HAS BEEN FOR WKNG DURG PAST COUPLE
OF HRS.  STILL MONITORING STORMS IN CT CLOSELY...SPCLY HARTFORD CTY
WHERE A FEW STORMS HAVE PULSED UP AND DOWN DURG PAST HR.  RAFL RATES
HAVE BEEN PRETTY IMPRSV WITH 88D ESTIMATES OF ARND 1.5/HR ACRS SRN
HARTFORD AND TOLLAND CTYS.

BACK EDGE OF SHWRS/TSTMS IS ENTERING WRN ZNS ATTM AND SHUD REACH E
COAST ARND MIDNGT OR SO.  WL UPDATE ZNS BY 11 PM TO REMOVE WW 398 AS
WELL AS FINE-TUNE ENDING TIME OF PCPN...DONT WANT TO DROP WATCH
PREMATURELY WITH TSTMS STILL HANGING ON ACRS CT VLY.  XPCT AREAS OF
DENSE FG TO DVLP OVRNGT WITH LOTS OF LL MOISTR AND LGT WNDS.

REST OF FCST LOOKS GOOD.  XPCT GRDL INCRS IN TMPS AND HUMIDITY NXT
COUPLE OF DAYS.

NO CHGS IN MARINE FCST.

SO FAR ONLY SVR REPORT WAS FM HARTFORD CTY WHERE NICKEL SIZE HAIL WAS
REPORTED IN WEST SIMSBURY...VIL ON THAT STORM WAS 40 WITH ECHO TOP
NEAR 42KFT.  LOTS OF LTG STRIKES AS WELL AND WE HAVE HEARD OF SVRL
STRUCTURE FIRES/PWR OUTAGES IN CT AND ALSO IN SRN WORCESTER CTY.

.BOX...NONE.

JWD

In the hours before

Local storm report, Jun 11, 8:00 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
800 PM EDT MON JUN 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    SIMSBURY                  CT   .75 INCH HAIL
06/11/01   HARTFORD                       DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO ON THE CANTON
                               !           SIMSBURY LINE.

DRV
Local storm report, Jun 11, 8:07 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
807 PM EDT MON JUN 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    SIMSBURY                  CT   .75 INCH HAIL
06/11/01   HARTFORD                       DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO ON THE CANTON
                                          SIMSBURY LINE.

0759 PM    WEST SIMSBURY             CT   .88 INCH HAIL
06/11/01   HARTFORD                       NICKEL SIZE HAIL REPORTED
                                          BY AMATEUR RADIO IN WEST
                                          SIMSBURY.

DRV

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.